Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jan 25, 1997, 3:55 AM PST for El Dorado County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 1997, 3:55 AM PST (11:55 UTC)
- Expired
- Jan 25, 1997, 12:30 PM PST
- In force
- 9 hr
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County El Dorado County, CA
The radar
The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAC 251204 FFWSAC CAC017-252030- FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SACRAMENTO CA 355 AM PST SAT JAN 25 1997 THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 PM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN CALIFORNIA ...NORTH CENTRAL EL DORADO COUNTY ...MUDSLIDE BLOCKING SOUTH FORK OF AMERICAN RIVER NEAR RIVERTON... RAIN FALLING IN THE SIERRA NEVADA ABOVE 7000 FEET ON GROUND THAT IS ALREADY VERY WET HAS CAUSED A HUGE AMOUNT OF MUD TO SLIDE INTO THE AMERICAN RIVER. THE LOCATION IS NEAR US50 ABOUT 4 MILES EAST OF RIVERTON WEST OF KYBURZ. THIS IS A POTENTIALLY DANGEROUS SITUATION AS THIS MUD AND DEBRIS HAS PRODUCED A 75 TO 100 FOOT WALL THAT IS TOTALLY BLOCKING THE SOUTH FORK OF THE AMERICAN RIVER. RUNOFF FROM CONTINUED RAIN UPSTREAM IS CAUSING WATER TO DAM UP ON THE EAST SIDE OF THIS WALL. IT IS LIKELY THAT A LARGE AMOUNT OF WATER WILL ACCUMULATE BEHIND THIS WALL. IF THIS WERE TO THEN SUDDENLY BREAK THROUGH THE MUD IT IS UNCERTAIN WHETHER SLAB CREEK RESERVOIR DOWNSTRAM COULD HANDLE THE VOLUME OF WATER. PERSONS IN THE AREAS OF CHILI BAR AND COLOMA NEED TO STAY UPDATED AS ON THIS SITUATION AND BE PREPARED TO MOVE TO HIGHER GROUD IMMEDIATELY SHOULD THIS WATER BREAK FREE FROM THE BREAK AND PRODUCE A SURGE OF WATER DOWNSTREAM. CUNNINGHAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 25, 1:31 AM PST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 25, 1:31 AM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 130 AM PST SAT JAN 25 1997 FIRST BAND OF HVY RAIN MOVD THRU THE SAC AREA LAST EVE WITH MOST STATIONS IN THE SAC AREA PICKING UP AROUND 1/2 INCH...CIC NEARLY AN INCH...AND BLU AT 1.22 IN (IN RAIN) THE PAST 6 HRS. HVY AMNTS PCPN IN SIERNEV HAS CAUSED MUDSLIDES ALNG US-50 CLOSING THE ROAD...PER PLACER CNTY OES. WE SEEM TO BE IN A BIT OF A LULL RIGHT NOW IN THE VLY...BUT KDAX STARTING TO PICK UP SOME HVIER ECHOES TO OUR NORTH AND WEST. 00Z PROGS IN FAIR AGREEMENT WRT NEXT WAVE OF HVY PCPN JUST ON OUR DOORSTEP BY 12Z TDA...WITH HEAVIEST STUFF OVR CNTRL VLY DURG MRNG HRS AND THRUOUT DAY IN FOOTHILLS AND MTNS. WE SHUD SEE A BIT OF A BREAK TNGT...WITH MAINLY SHWRS IN THE VLY AS MAIN AREA OF RH AND UVV MOV EWD. THE MTNS WILL REMAIN STORMY THRUOUT DUE TO OROGRAPHICS. THEN ANOTHER WAVE OF HVY PCPN TO MOV ACROSS AREA ON SUN AS THE UPR LOW MOVS ACROSS NRN CA. SS WSW...THRU SUN...ZNS ^068-069 WSW...TDA...ZNS 013-014 FLD WRNG SAC RVR...ZN 15 SM RVR/STM FLD WATCH...TDA...ALL ZNS BLU R0 040/033 039/031 040 67+++ RBL RR 050/044 052/043 055 67+89 SAC RR 053/046 055/046 056 67+7+
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 7:15 AM PST | Flash Flood Warning | STO | Colusa, Lake, Yolo | 6 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.